Minnesota, 2023

Flash Flooding and Hail in Minnesota, September 11 to 12, 2023

September 11 to 12, 2023 · NWS DLH · 3 events in 2 counties and zones

A flash flood event occurred in the Duluth area during the late evening of September 11th into the early morning hours of the 12th. An area of thunderstorms developed over Duluth during the evening hours and continued to backbuild over the hillside for a few hours before another area of rainfall pushed in from the west and helped push the backbuilding storms out over the lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A flash flood event occurred in the Duluth area during the late evening of September 11th into the early morning hours of the 12th. An area of thunderstorms developed over Duluth during the evening hours and continued to backbuild over the hillside for a few hours before another area of rainfall pushed in from the west and helped push the backbuilding storms out over the lake. Rainfall totals of 3 to 6 inches fell over a small area at the top of the Duluth hillside in the Chester Creek basin in the area around College of St. Scholastica. This sent a surge of water downstream on Chester Creek down the Duluth hillside just to the east of downtown. The creek is generally underground for most of its run down the hill to Lake Superior, but the volume of water overwhelmed the tunnels and led to fast-flowing water on the surface. This resulted in a a few rescues by the fire department as the water cut-off access to an apartment building. At the bottom of the hill, Interstate 35 runs through a series of tunnels and the runoff from Chester Creek collected in the tunnels leading to a closure of the highway for a few hours until the water subsided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 11, 11:37 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 11, 11:37 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1237 PM CDT Mon Sep 11 2023

.DISCUSSION...(Today through Sunday)
Issued at 353 AM CDT Mon Sep 11 2023

Key Messages
1. Dense Fog Advisory for portions of NW WI and NE MN

2.Periodic showers through Tuesday with isolated thunderstorms
possible this afternoon.

3. Cooler temperatures for the first half of the work week with a
gradual warm up towards the weekend.

Dense fog has developed overnight as winds have dropped off to
near zero across the CWA. The fog is expected to lift after
sunrise, however, an area of upper level clouds noted on satellite
could raise temperatures enough that the fog may lift earlier than
expected. Regardless, a Dense Fog Advisory has bee issued through
10AM.

Light showers have developed overnight over portions of NE MN as
an upper level trough deepens while a surface low pressure
develops just outside the CWA over NW MN. The surface low pressure
will move eastward towards the head of the lake, as a surface
cold front will sweep through the Brainerd Lakes region. Initial
thoughts, similar to yesterday, were to yank thunderstorms
chances out of the the grids. However, models have come in with
higher instability with MUCAPE values around 100-500 J/kg. The
caveat to this is that shear is fairly limited to 30 fonts over
NE MN. Additionally, the cold pool from the trough will help lapse
rates be in the 7-8 C/km range, therefore, an isolated
thunderstorm can not be ruled out.

The upper trough is expected to continue to develop into an upper
level low pressure Tuesday over southern Ontario into the Great
Lakes region. As a result, periodic showers are expected to to
continue into Tuesday afternoon. Rainfall totals will be less than
a tenth of an inch over far southeastern portion of the the CWA
increasing to a half of an inch over northeastern MN. Higher
rainfall totals are possible in thunderstorms if they develop.

WIth the upper trough dominating the weather pattern the first
part of the work week, temperatures will be rather cool for
portions of MN along the Canadian Border. Dropped temperatures in
that region as current temperatures are in the upper 40s/low 50s.
With the added cloud cover and rain chances, it seemed probable
that the temperatures won't budge much today. For the remainder of
the region, kept temperatures as is despite cloud cover and
northeastern wind off the lake that could keep temperatures down
today.

The cool temperatures will remain through mid week where overnight
lows Wednesday morning could reach frost advisory levels with
forecasted temperatures in the mid to upper 30s over much of the
CWA.

After the trough moves out a high pressure at the surface and
aloft will help end precipitation chances and warm temperatures
up above normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1232 PM CDT Mon Sep 11 2023

Ongoing widely scattered rain showers mainly in far northwest
Wisconsin and throughout northeast Minnesota early this afternoon
will expand through this afternoon, from northwest to southeast.
Another night of widespread MVFR/IFR cigs and localized LIFR
cigs/vis are expected to set up tonight and into early Tuesday
morning. Fog coverage and resultant vis reductions from dense fog
is most likely south of the Iron Range in MN and across most of
northwest Wisconsin. Showers linger into Tuesday, tapering from
north to south Tuesday midday and afternoon.

&&

.MARINE...
Issued at 353 AM CDT Mon Sep 11 2023

A Small Craft Advisory has been issued for portions of the Near
Shore waters as winds will be out of the northeast 15 knots with
gusts to 20 knots. As a result, waves will be 2-5 feet. Winds and
waves are expected to stay elevated through Tuesday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  48  56  40 /  50  60  40   0
INL  54  44  59  37 /  60  30  10   0
BRD  67  49  61  41 /  60  50  20   0
HYR  66  45  59  35 /  20  50  50   0
ASX  64  49  58  37 /  20  40  40   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 10 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 10 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ140.

     Small Craft Advisory until 1 PM CDT Tuesday for LSZ142-143.

     Small Craft Advisory from 4 PM this afternoon to 1 PM CDT
     Tuesday for LSZ144-145.

     Small Craft Advisory until 4 PM CDT Tuesday for LSZ147-148-150.

&&

DISCUSSION...KSE
AVIATION...NLy
MARINE...KSE
Hazardous weather outlook, Sep 11, 9:42 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1042 AM CDT Mon Sep 11 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121545-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1042 AM CDT Mon Sep 11 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon over central into
northern Minnesota. Severe storms are not expected.

Strong northeast winds will increase the threat of rip currents
for Minnesota and Wisconsin Point beaches.|

Areas of fog are expected again tonight, being more patchy across
Minnesota and more widespread from the St. Croix River Valley into
Northwest Wisconsin. Some locally dense fog is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of fog will linger into early Tuesday morning before
dissipating. Some locally dense fog is possible.

Strong northeast winds continue Tuesday with a high risk of rip
currents again.

Patchy frost is possible Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-121545-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1042 AM CDT Mon Sep 11 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeast winds 10 to 15 knots and gusts up to 20 knots will
force waves up to 2 to 5 feet today. A Small Craft Advisory is in
effect for the Apostle Islands to Saxon Harbor and from Two
Harbors to Grand Portage. A Small Craft Advisory also goes into
effect from Two Harbors to the Twin Ports to Port Wing from late
this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeast winds with gusts up to 20 knots and waves of 2 to
5 feet will continue into Tuesday. A Small Craft Advisory remains
in effect until early afternoon on Tuesday from Taconite Harbor to
the Twin Ports to Port Wing and from the Apostle Islands to Saxon
Harbor.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Sep 11, 1:30 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
230 PM CDT Mon Sep 11 2023

MNZ033-112000-
South Cass MN-
230 PM CDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CASS
COUNTY THROUGH 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Poplar, or 28 miles south of Walker, moving
southeast at 15 mph.

HAZARD...Winds gusts up to 20 to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Cass
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4668 9471 4679 9461 4669 9438 4654 9450
TIME...MOT...LOC 1930Z 306DEG 15KT 4668 9461

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rothstein

The radar

The Duluth radar (KDLH), 178 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Cass

When
September 11, 1:55 PM CST to 1:56 PM CST
Where
Cass County, 5.95 mi SW of Mildred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.690, -94.540

Flash Flood, St. Louis

When
September 11, 9:00 PM CST to September 12, 3:00 AM CST
Where
St. Louis County, 2.33 mi WSW of Hunters Park to 1.5 mi N of Duluth Hgts
Cause
Heavy Rain
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
46.836, -92.115

Thunderstorms over parts of Duluth dropped upwards of 3 to 6 inches of rain over a localized area focused on the Chester Creek basin over a period of 2 to 3 hours. The highest rainfall totals were located at the top of the hill in the College of St. Scholastica area. Flash flooding was reported upstream from this location along Arrowhead Road where 3 to 6 inches of water was flowing over the road where Chester Creek passed under the road. As the surge of water flowed downstream, it damaged walkways along the creek and sent 2 to 5 inches of water onto side streets and Kenwood Avenue. Chester Creek runs through tunnels for much of its trip down the Duluth hillside and this volume of water overwhelmed the tunnels sending a large stream of rapidly flowing water 3 to 10 inches deep down the hill. This affected a few apartment buildings in the vicinity of 7th Avenue and 3rd Street which required a few rescues/evacuations of lower level residents and pets in the buildings by the fire department. Interstate 35 runs through tunnels underground at the base of the hill and the water surging down the hillside began to collect in the tunnels. Standing and flowing water in the tunnels resulted in the closure of the tunnels for a period. Water of at least 4 to 6 inches in depth was covering the southbound lanes in spots. The water receded during the early morning hours of the 12th with cleanup occurring over the remainder of the week.

Flash Flood, St. Louis

When
September 11, 9:00 PM CST to September 12, 3:00 AM CST
Where
St. Louis County, 0.43 mi N of Duluth to 0.7 mi WNW of Duluth
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
46.806, -92.098

Heavy rainfall from backbuilding thunderstorms over Duluth led to 2 to 5 inches of rainfall in 2-3 hours. As the water rushed down the hillside to Lake Superior, it scoured out gravel alleys and sent around 1,000 cubic yards of construction debris, including sand, dirt, rock and other materials, onto Superior Street at the base of the hill. Superior Street at First Avenue East was closed for much of the 12th as crews worked to remove the piles of debris using heavy machinery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140981, 1140982, 1140989.